Alert archive / South Carolina / Tropical Storm Warnings in 2018

Tropical Storm Warning 1014, NWS Columbia, SC

October 9, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this tropical storm warning at Oct 9, 2018, 5:58 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It was in force for 47 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 5:58 PM EDT (21:58 UTC)
Expired
Oct 11, 2018, 5:16 PM EDT
In force
47 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tropical storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tropical storm warning went out at Oct 9, 2:36 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Oct 9, 2:36 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
236 PM EDT Tue Oct 9 2018

.SYNOPSIS...
An upper ridge will remain centered offshore the Mid Atlantic
and SE coast, while a deep upper trough remains over the Western
US. A significant increase in moisture expected tonight and
Wednesday, ahead of Hurricane Michael which will move through
our region late Wednesday night and Thursday. Fair and cooler
weather expected behind the departing cyclone for Friday and
Saturday with the next front expected late this weekend into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Easterly flow has begun pushing some moisture into the area with
WSR-88D and satellite imagery showing showers developing.
Additional showers along the coast will also move westward over
the next several hours and into the Midlands and CSRA. There is
some potential for gusty winds with some of the heavier showers
as some dry air remains aloft however the potential for damaging
winds gusts is low. Most of the showers will diminish with
sunset however with easterly flow increasing overnight expect
increasing coverage toward daybreak. With pwat values at or
above 2 inches tonight there is the potential for locally heavy
rainfall. With the extensive cloud cover overnight expect lows
in the low 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Moisture will continue to flow into the area off the Atlantic
through the day Wednesday, all ahead of Tropical Cyclone
Michael. Do expect a repeat of previous few days in regards to
afternoon showers and thunderstorms. One chance will be the
potential for more organized thunderstorm activity over the
southern portions of the cwa ahead of Michael due to increasing
shear. Highs remain above normal for Wednesday again as
temperatures climb into the low to middle 80s.

For Wednesday night into Thursday: Although there may be a break
in the rainfall early Wednesday evening, conditions will begin
to deteriorate late Wednesday night as what remains of Michael
moves towards the western cwa through the night. Rainfall will
be on the increase, with heavy rain potential late Wednesday
night through Thursday. A Flash Flood Watch is now in effect for
the cwa from Wednesday night through Thursday evening. As
Michael moves across the cwa on Thursday, there will be a threat
for winds approaching tropical storm force across the eastern
portions of the forecast area. There will also be the
possibility of isolated tornadoes, along with the heavy rainfall
threat.

See the NHC official forecasts for additional info on Michael.

Michael should rapidly be moving northeast of the area by
Thursday night as a deep upper trough picks the system up and
accelerates it away from the area.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Not much change in the longer term at this point. Main front and
upper trough pushes Michael well away from the region Friday,
with fair and cooler weather expected as high pressure builds
into the eastern seaboard into Saturday. Temperatures become
more seasonal, with lows in the 50s, high in the 70s. A slow
moving front, with limited moisture may impact the region Sunday
into the early portions of next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions yielding to restrictions tonight.

Showers have developed across the terminals with additional
showers developing along the coast and moving inland. Coverage
of showers will remain scattered through this evening then
diminish with sunset. MVFR to IFR restrictions expected
overnight as low level moisture increases due to strong easterly
flow. Expect showers spreading over the terminals during the
early morning hours with some locally heavy rain possible. As
Hurricane Michael moves into the FL Panhandle Wednesday the
pressure gradient will tighten with wind speeds beginning to
increase and become gusty near the end of the period.

EXTENDED AVIATION OUTLOOK...Impacts expected from Hurricane
Michael...including very strong and gusty winds along with heavy
rainfall...Wednesday afternoon through Thursday night.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Wednesday evening through Thursday
     evening for GAZ040-063>065-077.
     Tropical Storm Watch for GAZ077.
SC...Flash Flood Watch from Wednesday evening through Thursday
     evening for SCZ015-016-018-020>022-025>031-035>038-041.
     Tropical Storm Watch for SCZ029-031-035>038-041.
&&
Hazardous weather outlook, Oct 9, 2:37 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
237 PM EDT Tue Oct 9 2018

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-101845-
Lincoln-McDuffie-Columbia-Richmond-Lancaster-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
237 PM EDT Tue Oct 9 2018

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

All interests are urged to monitor the latest information regarding
Hurricane Michael. Michael is forecast to make landfall along the
Florida panhandle Wednesday, then turn northeastward and accelerate
while tracking across the Central Savannah River Area of Georgia and
the Midlands of South Carolina, late Wednesday night and Thursday,
while weakening to a Tropical Storm. Wind gusts approaching Tropical
Storm force are expected, along with isolated tornadoes. The highest
threat area will be dependent on the exact track of the storm.
Locally heavy rain will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Wednesday night and
Thursday.likely be needed.

GAZ077-SCZ029-031-035>038-041-101845-
Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
237 PM EDT Tue Oct 9 2018

...TROPICAL STORM WATCH IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.
   Flash Flood Watch.

All interests are urged to monitor the latest information regarding
Hurricane Michael. Michael is forecast to make landfall along the
Florida panhandle Wednesday, then turn northeastward and accelerate
while tracking across the Central Savannah River Area of Georgia and
the Midlands of South Carolina, late Wednesday night and Thursday,
while weakening to a Tropical Storm. Wind gusts up to Tropical Storm
force are expected, along with tornadoes. The highest threat area
will be dependent on the exact track of the storm. Locally heavy
rain will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Wednesday night and
Thursday.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:01 AM EDTTropical Storm WatchCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lee and 3 more18 hr
Oct 9, 2:37 PM EDTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more48 hr

Nearby

Tropical Storm Warnings in South Carolina, 2018Tropical Storm Warnings in Georgia, 2018Every tropical storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.